1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 After effects of a bad hypo?

Discussion in 'Ask A Question' started by Alex_B, Jun 28, 2020.

Tags:
  1. Alex_B

    Alex_B Type 1 · Well-Known Member

    Messages:
    168
    Likes Received:
    63
    Trophy Points:
    68
    Last night I had a bad hypo, my body wasn’t responding to the sweets and went so low to the point that the machine said “LO”. We had to call an ambulance as I kept trying to go to sleep instead of treating it. I was panicked as I thought I was going to die.

    This morning my body aches, I had shakes when I woke up and I just feel dreadful. Is this normal?
     
    • Hug Hug x 6
  2. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,971
    Likes Received:
    2,606
    Trophy Points:
    198
    I'm sorry about your ordeal, you must have been terrified. I've never experienced such low numbers. Even if I go below 3.5 I have a terrible hangover the next day.
    Were you finger prinking to check rather than just using a CGM or FGM? Oral glucose gel acts faster than sweets. I have some tubes around the house. DAFNE recommended orange juice or lucozade too.
    Hope you're feeling better soon.
     
    • Agree Agree x 1
    • Friendly Friendly x 1
    #2 ert, Jun 28, 2020 at 2:01 PM
    Last edited: Jun 28, 2020
  3. JMK1954

    JMK1954 Type 1 · Well-Known Member

    Messages:
    401
    Likes Received:
    214
    Trophy Points:
    83
    Yes, that's a pretty usual reaction to a really low hypo which has lasted some time before it was corrected. I was diagnosed in 1964, but had a succession of night hypos over several years as soon as I was put on a basal bolus regime. A dreadful headache, plus your entire body aching is fairly typical I would say. If you take it easy the following day, after a decent night's proper sleep you should feel largely recovered. I used to keep a bottle of Lucozade on a shelf in the wardrobe because that seemed to fix things faster. I would forget the sweets in this situation. Glucogel or Lucozade would be a better choice. You can get more down your throat faster and it can act more quickly.

    Edited to add - Not the lower-sugar Lucozade on sale now ! You want the most carb-laden drink you can find, but one you like the taste of too. Have a read of the carb contents on whatever you like best and compare with some others. If your BS level is very low, you may be reluctant to drink stuff you don't like.
     
    • Like Like x 2
    • Agree Agree x 1
    #3 JMK1954, Jun 28, 2020 at 6:03 PM
    Last edited: Jun 28, 2020
  4. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    366
    Likes Received:
    413
    Trophy Points:
    123
    Sending you hugs @Alex_B. Hypo's like this are horrible, and i feel terrible afterwards, or the next day if they're overnight, although I have never had the shakes the day after. As ert has already said, I find liquid treats hypo's like this better, sweets take too long to work, and then I end up taking too many and having horrible spikes in bg's after.

    I get really bad hypo's like this every so often for no apparent reason. Can eat exactly the same two days running and have ok levels, and the next day have a hypo that doesn't want to respond to jelly babies (normally they work fine). 15g of liquid glucose usually sorts it out, but occasionally can need a little bit more.

    Take care, and hope you don't have any more hypo's as bad as this.
     
    • Like Like x 2
  5. Grant_Vicat

    Grant_Vicat Don't have diabetes · Well-Known Member

    Messages:
    764
    Likes Received:
    1,078
    Trophy Points:
    178
    Hi @ert and @Alex_B Just to add that since Lucozade has been degraded, I found the fastest fruit juice for some weird reason is pineapple juice - also an enjoyable way to end a very unpleasant experience! Keep well!
     
    • Like Like x 1
    • Informative Informative x 1
  6. JohnEGreen

    JohnEGreen Other · Master

    Messages:
    11,301
    Likes Received:
    22,286
    Trophy Points:
    298
    I'm not T1 but I can sympathise and I do, am sorry you felt so unwell. :(
     
    • Friendly Friendly x 1
  7. Ushthetaff

    Ushthetaff Type 1 · Well-Known Member

    Messages:
    339
    Likes Received:
    265
    Trophy Points:
    123
    Sorry to hear about your bad experience .Personally I tend to feel like **** the day after a bad night time hypo.
    I definitely agree that liquid high in sugar is the quickest to treat a hypo. Due to the reduction of sugar in a lot of once high sugar drinks, Coco Cola is virtually the only one which hasn’t reduced its sugar contents. I always keep the mini cans of cola beside my bed .They are only 150ml but they have 15 g of sugar carbs, which is the ideal amount to treat a hypo so you can drink the whole can quite easily and it gives you a great sugar hit to help raise your sugar quickly to assist the hypo . I sometimes have taken 2 my sugars rocket but easily treated later , all I need at that point in time is to raise my sugar .
    Hope your bad experience didn’t scare you too much , but I would say your feelings after it are not unusual .
    Take care stay safe
    “” never tell me the odds””
     
    • Like Like x 2
  8. Marie 2

    Marie 2 LADA · Well-Known Member

    Messages:
    1,711
    Likes Received:
    1,310
    Trophy Points:
    198
    Usually I am just bothered for a few hours after, drained and just blah. But sometimes it lasts longer. I find liquids like orange juice are much easier to stomach if you don't want anything and work faster anyway than any kind of chewable candy etc. Do keep a glucogel of some kind around because if someone is with you they can actually rub some of it into your cheek if needed. Also glucogen shot or they have a new nasal spray Baqsimi now which is always good to have on hand for extreme emergencies.
     
    • Like Like x 1
    • Informative Informative x 1
    #8 Marie 2, Jun 28, 2020 at 10:19 PM
    Last edited: Jun 29, 2020
  9. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    3,180
    Likes Received:
    1,827
    Trophy Points:
    198
    That is aproblem with night time hypos, it's so easy just to go back to sleep, and the lower you get the harder it is to realise that yes, you need to treat that hypo now!

    I've had a couple like that (my poor husband thought I was dead/dying but the ambulance pulled me through) and yes you feel awful afterwards. Drinks can definitely be easier to consume, but whatever you have make sure it is on the bedside table, having to get up to treat a hypo makes it that much more likely that you'll go to sleep.
     
    • Agree Agree x 1
    • Informative Informative x 1
  10. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    14,067
    Likes Received:
    10,968
    Trophy Points:
    298
    Hi @Alex_B ,

    "The hypo hangover." Yep, as long as I get something down my neck. Survival instinct from when I was on the porcine stuff as a kid..
    What can happen is the meter will take a snapshot of your BG anything upto 20 minutes prior? So it can show a further reduction prior to a rise, if you test too soon after the first.? (It's not just Libres that can be laggy as you haul back up.)
    It don't help when struggling with cognitive impairment..

    I hope you're feeling better.
     
    • Agree Agree x 2
  11. Hopeful34

    Hopeful34 Type 1 · Well-Known Member

    Messages:
    366
    Likes Received:
    413
    Trophy Points:
    123
    For those in the uk, Baqsimi isn't available here yet. I enquired about it 3 weeks ago, and my DSN and the company rep in the uk hadn't even heard of it!! They checked it out and will let me know when it's available in the uk. Will let you know when I hear anything, as it sounds good.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook